North Carolina, 2011

Damaging Wind in North Carolina, April 4, 2011

April 4, 2011 · NWS MRX · 1 event in 1 county or zone

A boundary across the area triggered severe thunderstorm winds during the afternoon and evening hours. All of the storm reports were damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered severe thunderstorm winds during the afternoon and evening hours. All of the storm reports were damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 7:44 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 4, 7:44 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT MON APR 4 2011

.DISCUSSION...A COLD FRONT WILL MOVE ACROSS THE MRX CWA TONIGHT.
OUT AHEAD OF THE FRONT...WILL CONTINUE TO SEE A WIDESPREAD AREA OF
RAIN SHOWERS.  ADDITIONALLY...A LOW LEVEL JET OVER THE REGION WILL
KEEP A STRONG...GUSTY WIND FIELD IN PLACE.  A WIND ADVISORY...AND A
HIGH WIND WARNING OVER THE HIGHER ELEVATIONS OF THE EAST TN
MOUNTAINS...WILL BE IN EFFECT THROUGH MIDNIGHT.  WILL UPDATE ZONE
PACKAGE TO REMOVE CONVECTIVE WATCH AND EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  46  59  35  71  44 / 100  10   0   0  10
KNOXVILLE AIRPORT, TN    46  56  35  69  45 / 100  20   0   0   0
OAK RIDGE, TN            46  56  34  69  46 / 100  20   0   0  10
TRI CITIES AIRPORT, TN   46  52  29  67  38 / 100  30   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.

     WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SOUTHEAST CARTER...SOUTHEAST MONROE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

MJB
Hazardous weather outlook, Apr 4, 4:07 AM EST, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT MON APR 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT MON APR 4 2011 /407 AM CDT MON APR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOUTH OR SOUTHWEST WINDS OF 20 TO 40 MPH CAN BE EXPECTED TODAY INTO
THIS EVENING...AHEAD OF A STRONG COLD FRONT. WIND GUSTS OF 45 TO 65
MPH COULD OCCUR AT TIMES...MAINLY AT AND ABOVE ELEVATIONS OF 3000
FEET.

A LINE OF THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE MISSISSIPPI
RIVER VALLEY...AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL MOVE
EAST ACROSS TENNESSEE...KENTUCKY AND THE GULF COAST STATES...
REACHING THE CUMBERLAND PLATEAU AREAS BY LATE AFTERNOON OR EARLY
EVENING. STRONG TO SEVERE STORMS SHOULD THEN CONTINUE EASTWARD
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS DURING THE
EVENING HOURS...AND POSSIBLY JUST BEYOND MIDNIGHT TONIGHT.

DUE TO THE VERY STRONG WINDS AND COLD AIR ALOFT...DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE A CONCERN...MAINLY ACROSS
THE CUMBERLAND PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL IN EXCESS OF
TWO INCHES...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

THIS INFORMATION CAN ALSO BE FOUND IN OUR LATEST SPECIAL WEATHER
STATEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CLEAR SKIES TUESDAY EVENING AND LIGHT WINDS IN A COLD AIR MASS WILL
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S TO MID 30S ACROSS
SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST NORTH
CAROLINA. WIDESPREAD FROST IS LIKELY WHICH WILL LIKELY DAMAGE GROWING
VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM LATE TODAY THROUGH THE
EVENING HOURS.

TG/TD

In the hours before

Special weather statement, Apr 4, 6:28 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT MON APR 4 2011

NCZ060-061-TNZ085>087-101-102-050030-
CHEROKEE NC-CLAY NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE
TN-SOUTHEAST MONROE TN-WEST POLK TN-
728 PM EDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN...CLAY AND
CHEROKEE COUNTIES UNTIL 830 PM EDT...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN AN AREA EXTENDING FROM 12 MILES NORTHWEST OF
TAPOCO TO 9 MILES WEST OF DUCKTOWN...AND MOVING EAST AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DUCKTOWN...
MURPHY...ANDREWS...HAYESVILLE...COKER CREEK...TURTLETOWN...CITICO...
COPPERHILL...VIOLET...UNAKA...HIAWASSE DAM...HOT HOUSE...CULBERSON...
MARBLE...BRASSTOWN...TOPTON...TUSQUITEE AND SHOOTING CREEK.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Apr 4, 6:34 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     VONORE                  35.60N 84.23W
04/04/2011                   MONROE             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0620 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
04/04/2011                   MONROE             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Apr 4, 6:48 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 E LENOIR CITY         35.80N 84.20W
04/04/2011                   LOUDON             TN   LAW ENFORCEMENT

            COUPLE TREES DOWN. 1 ON PHELPS RD AND 1 ON BEALS CHAPEL
            RD.

&&
Local storm report, Apr 4, 7:40 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 NW SURGOINSVILLE      36.50N 82.90W
04/04/2011                   HAWKINS            TN   LAW ENFORCEMENT

            ONE TREE DOWN ON GRAVELY RD AND ONE TREE DOWN ON LONE OAK
            RD.

&&
Local storm report, Apr 4, 7:53 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 E BEAN STATION        36.34N 83.25W
04/04/2011  E0.75 INCH       HAWKINS            TN   TRAINED SPOTTER

            DIME TO PEENY SIZED HAIL.

0500 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
04/04/2011                   SCOTT              TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0520 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
04/04/2011                   BLEDSOE            TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0530 PM     TSTM WND DMG     DEERLODGE               36.20N 84.76W
04/04/2011                   MORGAN             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0530 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
04/04/2011                   MARION             TN   LAW ENFORCEMENT

            FEW TREES DOWN ON HWY 150.

0530 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
04/04/2011                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0530 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
04/04/2011                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0545 PM     HAIL             2 S DUNLAP              35.34N 85.39W
04/04/2011  M1.00 INCH       SEQUATCHIE         TN   EMERGENCY MNGR

0600 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
04/04/2011                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0600 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
04/04/2011                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE.

0615 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
04/04/2011                   HAMILTON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE.

0615 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
04/04/2011                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.

0620 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
04/04/2011                   MONROE             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0630 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
04/04/2011                   GRAINGER           TN   LAW ENFORCEMENT

            COUPLE TREES DOWN.

0630 PM     TSTM WND DMG     8 NE PENNINGTON GAP     36.84N 82.93W
04/04/2011                   LEE                VA   LAW ENFORCEMENT

            COUPLE TREES DOWN IN KEOKEE.

0630 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
04/04/2011                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE.

0630 PM     HAIL             CHARLESTON              35.29N 84.76W
04/04/2011  E0.88 INCH       BRADLEY            TN   TRAINED SPOTTER

0635 PM     TSTM WND DMG     VONORE                  35.60N 84.23W
04/04/2011                   MONROE             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0640 PM     FUNNEL CLOUD     2 E ETOWAH              35.33N 84.49W
04/04/2011                   MCMINN             TN   AMATEUR RADIO

            REPORTED OVER THE CONASAUGA COMMUNITY.

0640 PM     TSTM WND DMG     4 E LENOIR CITY         35.80N 84.20W
04/04/2011                   LOUDON             TN   LAW ENFORCEMENT

            COUPLE TREES DOWN. 1 ON PHELPS RD AND 1 ON BEALS CHAPEL
            RD.

0645 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
04/04/2011                   BLOUNT             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0645 PM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
04/04/2011                   HANCOCK            TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0700 PM     TSTM WND DMG     WISE                    36.98N 82.58W
04/04/2011                   WISE               VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE...CITY OF WISE...BIG
            STONE GAP AND POUND.

0720 PM     TSTM WND DMG     3 NW SURGOINSVILLE      36.50N 82.90W
04/04/2011                   HAWKINS            TN   LAW ENFORCEMENT

            ONE TREE DOWN ON GRAVELY RD AND ONE TREE DOWN ON LONE OAK
            RD.

&&
Special weather statement, Apr 4, 8:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
931 PM EDT MON APR 4 2011

NCZ060-061-TNZ086-087-101-102-050230-
CHEROKEE NC-CLAY NC-EAST POLK TN-NORTHWEST MONROE TN-SOUTHEAST MONROE
TN-WEST POLK TN-
931 PM EDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...CLAY AND CHEROKEE
COUNTIES UNTIL 1030 PM EDT...

AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF DUCKTOWN...MOVING EAST AT 45
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
TURTLETOWN AROUND 935 PM EDT.
HOT HOUSE AND COKER CREEK AROUND 940 PM EDT.
HIAWASSE DAM...VIOLET AND CULBERSON AROUND 945 PM EDT.
UNAKA AROUND 950 PM EDT.
MURPHY AROUND 1000 PM EDT.
MARBLE AND BRASSTOWN AROUND 1005 PM EDT.
TUSQUITEE...HAYESVILLE AND ANDREWS AROUND 1015 PM EDT.
SHOOTING CREEK AROUND 1025 PM EDT.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The radar

The Knoxville radar (KMRX), 125 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 4, 9:35 PM EST to 9:40 PM EST
Where
Clay County, 4 mi NE of Shooting Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.061, -83.630

Law enforcement personnel reported multiple trees downed by thunderstorm wind in along Highway 64 East northeast of Shooting Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287695.